Hail, Berkeley
- When
- May 11, 6:05 PM EST to 6:07 PM EST
- Where
- Berkeley County, 0.58 mi W of Pinopolis
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.230, -80.040
A local news station reported nickel sized hail in Pinopolis.
Isolated thunderstorms developed near a stationary boundary in the early evening across southeast South Carolina. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Isolated thunderstorms developed near a stationary boundary in the early evening across southeast South Carolina. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 11, 5:48 PM EST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston SC
648 PM EDT Tue May 11 2021
.SYNOPSIS...
A cold front will advance into the area tonight then will
gradually settle south of the area and stall Wednesday. A
series of low pressure areas will track along the stationary
front until late week. High pressure will expand into the
region this weekend into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
This Evening: Latest radar trends indicate isolated thunderstorms
developing upstream and moving into western most areas as well as a
few thunderstorms developing along an inland moving seabreeze. A few
thunderstorms could become strong and/or briefly severe across
inland portions of southeast South Carolina and southeast Georgia
this evening given sufficient shear (around 35-40 kt 0-6km bulk
shear) and instability (MLCAPE around 1000 J/kg) persisting across
the area. DCAPE around 800-1000 J/kg and -10C to -30C CAPE between
300-500 J/kg suggest the main concerns to be strong/damaging wind
gusts and moderate size hail for the next few hours, particularly
along and west of an inland moving seabreeze where the highest
parameter values overlap ahead of a h5 shortwave approaching from
the west.
Later tonight: A slow-moving cold front will stall over the area.
Moisture will steadily increase and PWats are progged to peak over
1.6 inches, which is well above early May climatology. With the
front in the vicinity, passing shortwave energy and isentropic
ascent, coverage of showers should increase, especially after
midnight. There is some instability available ahead of the front, so
the forecast maintains mention of thunder. Average rainfall totals
through tonight will be between a quarter and half of an inch,
highest across the interior. Temperatures will be a bit tricky. The
current forecast features lows ranging from the upper 50 across the
far northwestern tier to the upper 60s near the Georgia coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: A cold front across far northern areas at the start
of the day will surge south and move south of southern zones by
evening. Precipitable water values from 1.7 to 1.8 inches in the
morning will trend a bit downward Wednesday afternoon and
Wednesday night. The combination of the front surging south and
decent isentropic lifting developing over top of the shallow air
mass, specifically along the 295K and 300K surfaces as depicted
very well by the NAM and ECMWF and to a slightly less extent
the GFS support likely to categorical POPs across most areas.
Pushed POPs up a bit in most areas but further upward trends are
quite possible. Highest rain chances are in the morning in the
north and during the afternoon in the south. There could be some
thunder along and south of the front, especially across
southeast Georgia during the late morning and into the
afternoon. Temperatures will trend downward during the day
across most areas with the highs for the day likely occurring
early in the north. As lift subsides and moisture drops off a
bit, rain chances will lower Wednesday Night, but still in the
high chance category, especially during the evening.
Thursday: Models have trended toward keeping more moisture around
and the potential for more lift to develop, so have raised rain
chances a bit for Thursday, with rain chances quickly dropping off
Thursday evening. With extensive cloud cover it will be cool for May
with highs in the lower to mid 60s.
Friday: Drying will commence and this will allow for some sunshine
especially by afternoon. Highs should be in the lower 70s.
Lake winds: Strengthening low-level winds and unusually cool air
flowing over the warmer waters of Lake Moultrie should promote
vigorous mixing/occasional wind gusts as high as 20-25 knots
Wednesday through Thursday. Hence have issues a Lake Wind Advisory
from 11 AM Wednesday through 11 AM Thursday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure and a much drier air mass will build into the
region and prevail through early next week. A gradual warming
trend will continue through the weekend and by Monday, high
temperatures will be back in the mid 70s to mid 80s. Friday
night will see low temperatures in the low to mid 50s inland and
upper 50s to low 60s just along the coast. Thereafter, each
night will see temperatures a few degrees warmer than the
previous night.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR is expected to prevail through the afternoon, then the
chance of flight restrictions in showers and low clouds
increase overnight. Maintained mention of MVFR for now, though
IFR is looking more likely. Sub-VFR conditions will persist
through the end of the valid TAF period. Gusty north/northeast
winds will develop tomorrow morning, especially at KCHS.
Extended Aviation Outlook:
Flight restrictions possible through Friday morning during
periods of low clouds and showers.
&&
.MARINE...
Tonight: A slow moving cold front will remain in the vicinity
tonight. Outside thunderstorms that could drift offshore
this evening tonight, the pressure gradient doesn't really
tighten until right after daybreak, so speeds will average
around 10 knots through the night. Seas will average 1 to 2 feet.
Wednesday through Sunday: As high pressure moves south into the
region and a cold front pushes south of the area, a tightened
pressure gradient will enhance NE winds and seas. Then, over the
weekend, high pressure will build into the area.
A Small Craft Advisory will be in effect for the South Carolina
nearshore waters starting Wednesday morning, with Small Craft
Advisory for both the nearshore and offshore Georgia waters starting
Wednesday afternoon. All of these advisories will be through Friday
evening as even if winds drop off a bit seas will remain at least in
the 5 to 6 foot range. A Small Craft Advisory for the Charleston
Harbor will also begin Wednesday morning and last through Thursday
for winds gusting over 25 knots. By Sunday, more ideal marine
conditions should return.
Rip currents: An elevated risk of rip currents is possible through
late week due to gusty northeast winds.
&&
.CLIMATE...
An unseasonably cool air mass, accompanied by clouds and showers,
could challenge the following record low maximum temperatures
Wednesday 5/12 and Thursday 5/13.
CHS
5/12 69 (1963)
5/13 68 (1996)
CXM
5/12 65 (1907)
5/13 68 (1996)
SAV
5/12 69 (1885)
5/13 69 (1928)
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 11 AM Wednesday to 11 AM EDT Thursday
for SCZ045.
MARINE...Small Craft Advisory from 11 AM Wednesday to 10 PM EDT Friday
for AMZ350-352.
Small Craft Advisory from 4 PM Wednesday to 10 PM EDT Friday
for AMZ354-374.
Small Craft Advisory from 11 AM Wednesday to 5 PM EDT Thursday
for AMZ330.
&&
NEAR TERM...DPB
SHORT TERM...MTE
LONG TERM...MTE
AVIATION...ETM/MTE
MARINE...DPB/MTE
CLIMATE...Hazardous Weather Outlook National Weather Service Charleston SC 339 PM EDT Tue May 11 2021 GAZ117-119-139-141-SCZ048>051-121945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 339 PM EDT Tue May 11 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Rip Currents: An elevated risk of rip currents is expected through late week. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>044-047-052-121945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper- Tidal Berkeley- 339 PM EDT Tue May 11 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ045-121945- Inland Berkeley- 339 PM EDT Tue May 11 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 11 AM EDT THURSDAY FOR LAKE MOULTRIE... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
Special Weather Statement
National Weather Service Charleston SC
545 PM EDT Tue May 11 2021
GAZ087-112215-
Jenkins-
545 PM EDT Tue May 11 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...
At 544 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Emmalane, or near Millen, moving southeast
at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Millen, Emmalane and Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3279 8211 3290 8205 3286 8179 3267 8187
3266 8186 3265 8187
TIME...MOT...LOC 2144Z 295DEG 25KT 3282 8203
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DPBSpecial Weather Statement
National Weather Service Charleston SC
615 PM EDT Tue May 11 2021
GAZ087-088-112245-
Jenkins-Screven-
615 PM EDT Tue May 11 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES...
At 614 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Scarboro, or near Millen, moving southeast
at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Sylvania, Rocky Ford, Woodcliff, Altman, Dover and Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3283 8189 3279 8156 3254 8166 3256 8172
3263 8180 3264 8180 3265 8183 3274 8194
TIME...MOT...LOC 2214Z 296DEG 18KT 3274 8185
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DPBThe Charleston,SC radar (KCLX), 113 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
5 hail. Local standard time, as filed.
A local news station reported nickel sized hail in Pinopolis.
A trained spotter reported quarter sized hail in Moncks Corner. The hail lasted about 5 minutes and shredded a canvas deck cover.
A trained spotter reported hail up to the size of golf balls in Moncks Corner.
A CoCoRaHS observer reported quarter sized hail near Moncks Corner.
A trained spotter reported penny sized hail near Santee Canal Park in Moncks Corner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959038, 959039, 959040, 959041, 959042.